NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 5, 9:03 AM EST, 30 minutes earlier.
Area forecast discussion, Nov 5, 9:03 AM EST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1003 AM EDT Sat Nov 5 2022
.Mesoscale Update...
Issued at 1003 AM EDT Sat Nov 5 2022
Subtle augmentation of surface pressure fields (i.e., weak
mesohigh) are enhancing sustained wind and gust speeds on the
northwest edge of the rain band across central Indiana. This will
result in brief/isolated wind gusts near 60 mph in a corridor from
near Kokomo to Crawfordsville to Greencastle over the next hour
or two. A wind gust 58 mph wind gust was measured at
Frankfort/KFKR AWOS recently. This slightly enhanced corridor of
wind may impact areas further east including Indianapolis through
midday. Otherwise, windy conditions with gusts up to 40 to 50 mph
are expected across a broader area driven by synoptic scale
tightening MSLP gradient associated with a strong mid-latitude
system passing to our northwest.
&&
.Forecast Update...
Issued at 857 AM EDT Sat Nov 5 2022
Water vapor channel satellite imagery shows shortwave trough near
Kansas City now. Satellite-derived layered moisture shows preceding
warm conveyor belt, midlevel forcing and associated rain band moving
through Indiana now. Dry sub-cloud layer will moisten but will be a
little more pervasive with eastward extent through the morning.
Thus, rainfall amounts around 0.50 inches across western Indiana may
tapper to between 0.25 and 0.50 further east through late morning.
Meanwhile, MSLP gradient will tighten further resulting in an
increase in sustained wind speeds. Modest mixing by midday and into
the afternoon will likely result in the windiest period of the day
with wind gusts in the 40-55 mph range as the core of the low level
jet crosses. Sometimes wind can be enhanced on the back side of
these rain bands, but in this case with an abense of a more
convectively-driven cold pool and mesohigh, we do not expect
substantial mesoscale enhancement, and are not currently seeing that
in the observations. If a location where to see a wind gusts closer
to 60, it should be where MSLP gradient is tightest across the
northwest portion of our area, and/or where additional precipitation
elements coinciding with the modest mixing reform further west.
The upstream convection along the front may augment winds by
locally enhancing momentum transport later this afternoon. Limiting
factors for a more significant convectively driven wind scenario
will be (1) overall lack of convective intensity owing to very weak
instability, and (2) its position westward of the core of the low
level jet. Nevertheless, we will need to monitor this possibility
closely. Even a very small positive area (<300 J/kg MUCAPE) amidst
strong frontal forcing could be sufficient to maintain a thin line
of shallow convection currently seen moving into west-central
Illinois.
&&
.Short Term...(Today and tonight)
Issued at 300 AM EDT Sat Nov 5 2022
* Wind Advisory continues today, with gusts of 40 to 55 mph possible
* Rain will move through at times today
Early this morning, surface low pressure was across western
Missouri, with an upper low in Kansas. A large area of showers and
some thunderstorms extended from Wisconsin southwest into Louisiana.
Winds were gusting to near 30 mph across central Indiana, with gusts
near 40 mph in Illinois.
TODAY...
Both the upper and surface lows will deepen quickly as they trek
northeast into Wisconsin today. A strong low level jet will move
into central Indiana with this system, with speeds in excess of
55kt. This jet will bring in moisture to the area today.
Wind Threat..
The quickly tightening pressure gradient will increase the winds
this morning. Some mixing will bring down stronger wind gusts in
addition to the decent sustained winds. Model ensembles show a high
probability of 40mph gusts, with most areas seeing lower odds of
50mph gusts. Bufkit soundings show potential momentum transfer of
over 40kt possible many areas as well. Thus, feel the Wind Advisory
looks good today all areas. Winds may diminish enough south for an
early cancellation later this afternoon.
There is a concern for higher wind gusts approaching warning
criteria in the northwest forecast area, with probabilities of 50mph
or higher gusts maximized there. This makes sense with strong
pressure couplets expected just west and northwest in Illinois
today. A dry slot also introduces a possibility of higher gusts.
However, low clouds may inhibit mixing some with the dry slot. Also,
as mentioned above, the highest pressure changes will be west and
north of the area. For a line of showers developing with the cold
front this afternoon, lack of instability decreases odds of winds
mixing down with the showers. Thus, do not plan on upgrading the
Wind Advisory at this time. Will mention gusts to 55mph northwest
though.
Rain Threat..
The forcing from this system combined with the moisture will bring
showers to central Indiana today. Will go high PoPs all areas at
some point today. Coverage and intensity of the first band of
showers may lower as it moves east away from the main forcing to the
west/northwest, but coverage will still be enough for categorical
PoPs.
A second thin line of showers looks to develop with the surface cold
front this afternoon.
Models continue to show little to no instability today. This would
keep the threat of thunder too low to mention. However, with thunder
already east of St Louis at the moment, will have to keep an eye out
for a potential inclusion of thunder this morning west.
Temperatures..
Clouds/rain should keep highs in the 60s today, even with a warm
start.
TONIGHT...
As the upper and surface lows pull away from the area, winds will
quickly diminish. Clouds will decrease as well. Cold advection behind
the cold front will bring a return of temperatures closer to average
for November, with lows in the lower to middle 40s.
&&
.Long Term...(Sunday through Friday)
Issued at 300 AM EDT Sat Nov 5 2022
* Unseasonable warmth continues next week
* Persistently dry...before towards low POPs Thursday night-Friday
Dry conditions will prevail Sunday as the atmosphere resumes the
southwesterly flow pattern over Indiana courtesy of the gradient
between surface high pressure over the southeastern CONUS and an
active jet/troughs crossing from the Dakotas to Ontario. Much more
tolerable winds amid this comparatively weaker gradient will gust to
15-20 mph...bringing another unseasonably warm day with highs in the
mid- to upper 60s.
A cold front will cross the Midwest Sunday night into early Monday
as a another dome of very broad and amplified high pressure builds
from central Canada into the eastern US. While this dome will
prevail through the midweek, its center will stay well north of the
region while crossing Ontario...so that significantly cooler
readings are not expected. Meanwhile, the pattern aloft will favor
a broad, deep trough plunging across the western CONUS...which will
promote upper ridging to build from the Deep South to the southern
Great Lakes. Through Wednesday night...a very dry column from the
Canadian air mass will hold precipitable water values under 0.50
inches for most of the region...while resultant ample sunshine and
higher heights boost afternoon maxs into the 60s to near 70F. Winds
veering through easterly components should prevent temperatures from
approaching record levels.
The western trough is expected to progress eastward later in the
week, promoting cyclogenesis through the Upper Midwest...with a
trailing cold front likely crossing Indiana towards the end of the
long term. Low confidence in any organized rain given the
antecedent dry pattern and ensembles suggesting best forcing stays
north/west of the region...although moderate confidence readings
return to seasonable, if not below normal levels by week's end.
&&
.Aviation...(12Z TAF Issuance)
Issued at 656 AM EDT Sat Nov 5 2022
Impacts:
* Non-convective low-level wind shear through 20z
* SHRA this morning...then MVFR CIGs this afternoon through 20z
* Wind gusts 31-46 kts through 20z today...especially at KHUF/KLAF
Discussion:
Occluding storm system near Quad Cities early this morning will
track northward to Lake Superior by early this evening...while
associated cold front crosses central Indiana from west to east this
afternoon. SHRA this morning will trend to scattered broken lines of
showers through 20z this afternoon...with isolated thunder possible
at KHUF/KBMG today, although chances are too low to include in TAF.
VFR decks this morning will yield MVFR CIGs in stronger showers...
before widespread MVFR CIGs settle over the region this afternoon
through 20z. Meanwhile, non-convective low-level speed shear is
also possible through 20z given the system's strong low-level jet.
Southerly winds ahead of the front this morning will increase to 20-
25 kts, with gusts to 40-46 kts at KLAF, and gusts to 31-42 kts
elsewhere. Winds will veer amid the frontal zone this afternoon, to
230 degrees at all TAF sites by 22z...sustained at 19-24 kts with
gusts to 31-43 knots. Winds will diminish from southwest to
northeast early this evening...amid VFR conditions and clearing
this evening.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
Mesoscale...BRB
Update...BRB
Short Term...50
Long Term...AGM
Aviation...AGM
Hazardous weather outlook, Nov 5, 4:34 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
534 AM EDT Sat Nov 5 2022
INZ030-031-037>042-046>049-054>057-062>065-070>072-060945-
Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe-
Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Frankfort, Kokomo, Lebanon, Zionsville,
Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville,
Columbus, Greensburg, Bedford, Mitchell, Seymour, and North Vernon
534 AM EDT Sat Nov 5 2022
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM TODAY...
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Sustained winds up to 30 mph with gusts around 50 mph are expected
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028-029-035-036-043>045-051>053-060-061-067>069-060945-
Carroll-Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-
Putnam-Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Attica, Covington, Veedersburg,
Crawfordsville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Vincennes, Washington, Loogootee,
and Shoals
534 AM EDT Sat Nov 5 2022
...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM TODAY...
This hazardous weather outlook is for western central Indiana.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are possible this morning. Severe storms are
not expected. Lightning is the primary hazard,
Sustained winds up to 30 mph with gusts into the 45 to 55 mph range
are expected today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind